Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS Midland/Odessa, TX

July 22, 2022Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2022, 7:18 PM CDT for Jeff Davis County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2022, 7:18 PM CDT (00:18 UTC)
Expired
Jul 22, 2022, 9:15 PM CDT
In force
117 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 196 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS54 KMAF 230018
FFWMAF
TXC243-230215-
/O.NEW.KMAF.FF.W.0035.220723T0018Z-220723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
718 PM CDT Fri Jul 22 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Jeff Davis County in southwestern Texas...

* Until 915 PM CDT.

* At 718 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3082 10368 3067 10346 3052 10367 3071 10382

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
1 follow-up statement
702 
WGUS74 KMAF 230115
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
815 PM CDT Fri Jul 22 2022

TXC243-230215-
/O.CON.KMAF.FF.W.0035.000000T0000Z-220723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
815 PM CDT Fri Jul 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR EAST CENTRAL JEFF DAVIS COUNTY...

At 815 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of East Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3082 10368 3067 10346 3052 10367 3071 10382

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:24 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 6:24 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Fri Jul 22 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Fri Jul 22 2022

Currently have storms over SE NM and over the Davis Mtns. Have a
strong outflow moving through Permian Basin and will be at MAF
soon, could see MVFR vsbys in blowing dust at MAF. Storms possible
near HOB before 02z.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 240 PM CDT Fri Jul 22 2022

As we progress through the weekend, the upper ridge currently
positioned across the Four Corners will expand eastward through the
lower Mississippi Valley by 12z Sunday. This will generally result
in near to just above average temperatures with a drying trend.
Forecast soundings show a weakly capped afternoon environment across
the northern Permian Basin though low-mid level moisture is less
prevalent. Widely isolated thunderstorms will be possible here this
afternoon with most of the activity starting north of our shared
border with Lubbock and storm motions will take them towards the
northern Basin. The more certain precipitation chances will be
focused across the Guadalupe/Davis Mountains and surrounding
foothills this afternoon/evening, tapering off by midnight. High
temperatures today will generally be the same as yesterday, though
less cloud cover will make today a few degrees warmer across the
Permian Basin.

As the ridge expands through Saturday, afternoon isolated to
scattered thunderstorms will be limited to the Davis Mountains.
Under this persistent pattern, high temperatures Saturday will be
relatively unchanged from today, reaching the upper 90s for most
with triple digits found in the Pecos/Rio Grande River valleys.

-Munyan

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 240 PM CDT Fri Jul 22 2022

Not much change to the long-term, as models are pretty persistent
with what's shaping up over the next week or so.  Sunday, the upper
ridge is forecast to be centered over Oklahoma, elongating to the
east and stretching from coast-to-coast across the southern CONUS.
Highs Sunday afternoon will be some of the coolest temperatures this
forecast, averaging only ~ 4F above normal. By midweek or so, a
trough digging out of Canada will bifurcate the ridge, leaving a col
over West Texas and Southeast New Mexico.  This will allow
temperatures over the region to remain cooler they would otherwise.
Highs should peak Tuesday afternoon before the split, yet average
only 5-6F above normal.  These temperatures won't even muster a heat
advisory.  Temperatures will come down a bit Thursday/Friday under
the col. The NBM continues to handle this scenario well, offering
little to no targets of opportunity.  We see little reason to
deviate too far from what it proffers.  Lows remain unremarkable,
steady, and above-normal through the extended, although a little
cooler than what they've been lately.  A 30-40kt LLJ is forecast to
redevelop each night, keeping the PBL sufficiently mixed to yield
uncomfortably warm minimums.

Regarding rain chances, isolated convection will be possible out
west each afternoon/evening Sunday through Wednesday, in upslope
flow and in the vicinity of the semi-permanent surface trough that
lies over far west Texas and central Chihuahua this time of year. As
the col develops midweek, rain chances develop a little farther east
each day.  Also, long-term models are once again hinting at bringing
an inverted trough up the Rio Grand Valley.  By Thursday afternoon,
the NBM even develops convection as far east as Midland. Friday into
the weekend is even more ridiculous, suggesting the entire CWA will
be in play for rain.  We'll believe it when the ground starts
getting wet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  98  75  99 /  10   0   0   0
Carlsbad                 73  98  72  98 /  10  10   0  10
Dryden                   76  98  75  98 /   0   0   0   0
Fort Stockton            74  96  73  97 /   0  10   0   0
Guadalupe Pass           70  90  70  90 /  20  10  10  10
Hobbs                    71  95  69  95 /  10   0   0   0
Marfa                    62  91  62  92 /  20  20  10  10
Midland Intl Airport     75  97  74  97 /  10   0   0   0
Odessa                   76  97  75  97 /  10   0   0   0
Wink                     76  99  75  99 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....44
AVIATION...72
Hazardous weather outlook, Jul 22, 11:00 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Fri Jul 22 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Fri Jul 22 2022 /1000 AM MDT Fri Jul 22 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible through this evening, mainly from the
Guadalupe to the Davis Mountains. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 22, 3:48 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT Fri Jul 22 2022

TXZ046-047-222130-
Dawson TX-Borden TX-
348 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Gaines,
Borden and northern Dawson Counties through 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Gail, Welch, Lamesa Municipal Airport, J B Thomas Reservoir,
Los Ybanez, Punkin Center, Arvana, Hancock and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3266 10184 3284 10221 3296 10221 3296 10118
      3256 10118
TIME...MOT...LOC 2047Z 029DEG 17KT 3283 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jul 22, 4:31 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Fri Jul 22 2022

TXZ046-047-051-052-222215-
Martin TX-Dawson TX-Howard TX-Borden TX-
431 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern Borden,
northern Martin, northwestern Howard and southern Dawson Counties
through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Lamesa, Ackerly, Lenorah, Lamesa Municipal Airport,
Luther, Los Ybanez, Sparenberg, Patricia, Arvana, Tenmile, Knott,
Vealmoor, Key, Klondike and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3268 10129 3227 10140 3228 10189 3252 10220
      3272 10220 3283 10191
TIME...MOT...LOC 2131Z 029DEG 16KT 3257 10163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jul 22, 5:51 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
451 PM MDT Fri Jul 22 2022

NMZ029-222330-
Northern Lea County NM-
451 PM MDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Lea
County through 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 10306 3305 10339 3330 10354 3353 10306
TIME...MOT...LOC 2250Z 240DEG 20KT 3326 10329

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 22, 6:30 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Fri Jul 22 2022

TXZ272-277-278-230015-
Van Horn and Highway 54 Corridor TX-Davis Mountains Foothills TX-
Davis Mountains TX-
630 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Jeff
Davis and southwestern Culberson Counties through 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plateau, or 15 miles west of Kent, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plateau.

This includes Interstate 10 between mile markers 147 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 10476 3128 10458 3104 10429 3091 10437
      3092 10441 3093 10440 3095 10440 3094 10441
      3093 10443
TIME...MOT...LOC 2330Z 124DEG 9KT 3106 10448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:46 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves119 min
Jul 22, 10:05 PM CDTAreal Flood AdvisoryMAFCulberson3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.